Iowa, 2013

Flood in Iowa, June 23 to 26, 2013

June 23 to 26, 2013 · NWS FSD · 1 event in 1 county or zone

Heavy rain caused minor lowland flooding of the Rock River from June 23rd to June 26th. Lowlands including a few rural roads were affected.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rain caused minor lowland flooding of the Rock River from June 23rd to June 26th. Lowlands including a few rural roads were affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 23, 5:05 AM CST, 55 minutes earlier.

Area forecast discussion, Jun 23, 5:05 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 AM CDT SUN JUN 23 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 356 AM CDT SUN JUN 23 2013

THUNDERSTORM COMPLEX TRACKING EASTWARD ACROSS OUR SOUTHWEST MINNESOTA
AND NORTHWEST IOWA COUNTIES WILL CONTINUE TO WEAKEN AND DISSIPATE
THROUGH THE EARLY MORNING HOURS. STILL LOOKING AT ENOUGH SHEAR AIDED
BY AN ACTIVE LOW LEVEL JET AND ELEVATED INSTABILITY TO SUSTAIN
STRONGER STORMS...BUT THE SEVERE THREAT HAS ENDED. BAND OF SHOWERS
AND THUNDERSTORMS BEHIND THE STRONGER STORMS AT THE LEADING EDGE
SHOULD TAPER OFF FROM WEST TO EAST THROUGH AROUND 9 OR 10 AM WITH THE
MAIN CONCERN BEING THE ADDITIONAL RAINFALL OVER SATURATED SOILS...AND
AGGRAVATING FLASH FLOODING CONCERNS. AREA RIVERS AND STREAMS WILL
CONTINUE TO BE WATCHED FOR POSSIBLE FLOODING AS THE RUNOFF FROM
OVERNIGHT RAINFALL DRAINS INTO THE BASINS.

ONCE AGAIN A LULL IN ACTIVITY IS EXPECTED LATE MORNING THROUGH MUCH
OF THE AFTERNOON...HOWEVER BY LATE AFTERNOON ANY RESIDUAL OUTFLOW
BOUNDARIES AS WELL AS A COLD FRONT WORKING INTO THE I29 CORRIDOR
SHOULD TRIGGER SOME SCATTERED THUNDERSTORMS ACROSS NORTHWEST IOWA.
WARM AIR ADVECTION AHEAD OF THE FRONT...NEAR 70 DEWPOINTS AND 40 KT
SHEAR IN THIS AREA SUGGEST THAT SEVERE STORMS WILL AGAIN BE A
POSSIBILITY MAINLY LATE THIS AFTERNOON AND EARLY EVENING BEFORE
EXITING THE AREA AROUND 9 PM. HAIL TO THE SIZE OF GOLF-BALLS AND 60
MPH WIND GUSTS WILL BE POSSIBLE.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 356 AM CDT SUN JUN 23 2013

MOIST SOUTHWEST FLOW CONTINUES INTO MONDAY WITH ANOTHER WARM AND
MUGGY DAY IN STORE. MODELS INDICATE THAT A WAVE WILL TRACK THROUGH
THE FLOW ACROSS THE CENTRAL PLAINS TONIGHT THROUGH MONDAY...HOWEVER
THE TIMING AND TRACK REMAINS UNCERTAIN AT THIS TIME. THE GFS IS THE
QUICKEST WITH THIS WAVE...BRINGING IT INTO THE MISSOURI VALLEY LATE
MORNING. DID LEAVE SOME LOW END POPS IN FOR MONDAY AFTERNOON...BUT
IT LOOKS LIKE THE BEST POTENTIAL FOR ACTIVITY TO TRIGGER WILL BE IN
THE EVENING AND OVERNIGHT...BUT TIMING AND LOCATION WILL BE
EXTREMELY CONDITIONAL ON WHERE WEAK BOUNDARIES SET UP FROM OVERNIGHT
CONVECTION AS WELL AS THE TRACK/TIMING OF THIS WAVE. AGAIN...WITH
MUGGY/UNSTABLE CONDITIONS POTENTIALLY DEVELOPING AND DECENT
SHEAR...SEVERE STORMS WILL BE POSSIBLE.

RELATIVELY QUIET WEATHER EXPECTED IN THE EXTENDED AS A BROAD UPPER
LEVEL RIDGE ESTABLISHES ITSELF OVER THE INTERMOUNTAIN WEST AND HIGH
PLAINS. A TROUGH TRACKING NEAR THE CANADIAN BORDER MID WEEK PLACES
THE REGION UNDER MORE NORTHWESTERLY FLOW WEDNESDAY NIGHT AND BEYOND.
IT LOOKS LIKE THE BEST BET FOR THUNDERSTORM ACTIVITY WILL REMAIN
NORTH OF THE FORECAST AREA. TEMPERATURES WILL BE QUITE WARM MID
WEEK...WITH HIGHS IN THE 90S WEST AND SOUTH ON TUESDAY AND
WEDNESDAY. DEWPOINTS COULD STILL BE IN THE UPPER 60S AND LOW 70S
DURING THE AFTERNOON ON TUESDAY...WHICH WOULD BRING HEAT INDEX
VALUES CLOSE TO THE CENTURY MARK FOR MUCH OF THE REGION. COOLER AND
DRIER NORTH NORTHWEST FLOW LATE WEEK SHOULD DROP HIGHS BACK INTO HE
UPPER 70S TO MID 80S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 605 AM CDT SUN JUN 23 2013

VFR CONDITIONS ARE EXPECTED TO PREVAIL TODAY BEHIND A DEPARTING
THUNDERSTORMS COMPLEX. SOME ADDITIONAL THUNDERSTORM REDEVELOPMENT
IS EXPECTED ACROSS NORTHWEST IOWA THIS AFTERNOON...HOWEVER HAVE
NOT INCLUDED TSRA IN KSUX TAF AS PROBABILITY OF OCCURRENCE AT THE
SITE IS TOO LOW. RECENT RAINS...LIGHT WINDS AND MOSTLY CLEAR SKIES
TONIGHT WILL MAKE RADIATIONAL FOG A POSSIBILITY LATE. WILL INCLUDE
4 TO 5 SM VSBYS AS DURATION OF RADIATION IS SHORT THIS TIME OF
YEAR AND FOG SHOULD NOT BECOME DENSE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR SDZ038>040-050-
     052>071.

MN...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR MNZ071-072-080-
     081-089-090-097-098.

IA...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR IAZ001>003-012-
     013-020.

NE...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 22, 10:40 AM CST, 19 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT SAT JUN 22 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1140 AM CDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM SOUTH CENTRAL SOUTH
DAKOTA THROUGH EAST CENTRAL SOUTH DAKOTA AND INTO SOUTHWEST
MINNESOTA THIS AFTERNOON...THEN BECOME MORE WIDESPREAD BY THIS
EVENING AND TONIGHT AS THEY PUSH EAST THROUGH SOUTHEAST SOUTH
DAKOTA...NORTHEAST NEBRASKA...NORTHWEST IOWA AND SOUTHWEST
MINNESOTA. THESE STORMS WILL HAVE THE POTENTIAL TO BE SEVERE. THE
MAIN THREATS IN THE AFTERNOON WILL BE LARGE HAIL TO GOLF BALL
SIZE...SPORADIC DAMAGING WIND GUSTS TO 60 MPH...AND ISOLATED
TORNADOES. THE MAIN THREAT WILL TRANSITION TO MAINLY DAMAGING
WIND GUSTS TO 70 MPH IN THE EVENING.

FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF THE TRI-STATE AREA
THIS AFTERNOON THROUGH TONIGHT. GROUNDS ARE ALREADY SATURATED
FROM RECENT RAINS. ADDITIONAL HEAVY RAIN IS EXPECTED WITH THE
THUNDERSTORMS AND WILL LIKELY CAUSE LOCALIZED FLASH
FLOODING...ESPECIALLY WHERE THUNDERSTORMS ARE SLOW MOVING OR
REDEVELOP OVER THE SAME LOCATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON AND
EVENING MAINLY EAST OF THE JAMES RIVER VALLEY. THE MAIN THREATS
WITH ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

THE SEVERE THUNDERSTORM THREAT WILL CONTINUE ACROSS THE MISSOURI
RIVER VALLEY AND NORTHWEST IOWA FOR MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY BY MID TO LATE AFTERNOON AND
THROUGH THIS EVENING ACROSS SOUTHEAST SOUTH DAKOTA INTO
SOUTHWESTERN MINNESOTA...AND THEN INTO NORTHWESTERN IOWA BY LATER
EVENING THROUGH SUNDAY MORNING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 23, 3:49 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
449 AM CDT SUN JUN 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      PIPESTONE               44.00N 96.31W
06/23/2013                   PIPESTONE          MN   OTHER FEDERAL

            PIPESTONE CREEK AT PIPESTONE HAS EXCEEDED FLOOD STAGE DUE
            TO RECENT HEAVY RAINFALL WITH THUNDERSTORMS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lyon

When
June 23, 6:00 AM CST to June 26, 6:00 AM CST
Where
Lyon County, 5 mi N of Rock Rapids to 7 mi SW of Doon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.502, -96.180

Heavy rain caused minor flooding of the Rock River, with lowlands, including some farmland and a few rural roads affected.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455712.